Hail, Bedford
- When
- July 24, 1:36 PM EST
- Where
- Bedford County, Chamblissburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.250, -79.720
Storms were associated with an upper level disturbance crossing the mountains and a cold front pushing into the typical July warm and humid air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Storms were associated with an upper level disturbance crossing the mountains and a cold front pushing into the typical July warm and humid air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 12:46 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 146 PM EDT THU JUL 24 2014 .SYNOPSIS... A COLD FRONT ACROSS THE AREA TODAY WILL SHIFT SLOWLY SOUTHEAST BY LATE TONIGHT. HIGH PRESSURE OVER THE MIDWEST WILL BUILD ACROSS THE MID-ATLANTIC THROUGH FRIDAY. OVER THE WEEKEND THE PATTERN SETS UP FOR POTENTIAL UPPER DISTURBANCES MOVING INTO THE REGION ON A NORTHWEST FLOW. A STRONG FRONT IS EXPECTED TO CROSS THE AREA MONDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 130 PM EDT THURSDAY... FAIRLY WIDESPREAD CONVECTION DEVELOPING ABOUT ON SCHEDULE EARLY THIS AFTERNOON. ACTIVITY SHOULD CONTINUE FOR NEXT SEVERAL HOURS AS SHORT-WAVE CROSSES THE MOUNTAINS AND COLD FRONT REMAINS DRAPED ACROSS THE CWA. WITH UNSTABLE AND WARM MOIST AIR IN PLACE A FEW STORMS COULD BECOME SEVERE WITH WIND AND HAIL THREAT. PREVIOUS VALID DISCUSSION... AS OF 1000 AM THURSDAY... HIGH-RES WRF HAD DECENT HANDLE ON INITIALIZATION WITH BULK OF EARLY MORNING LOCATED ACTIVITY EAST OF THE CWA AND SHOWING ADDITIONAL FAIRLY WIDESPREAD COVERAGE BEGINNING AROUND 18Z. RAMPED UP POPS TO LIKELY MOST AREAS BY THEN 18-19Z BUT MODEL SHOWS PRECIP SHIFTING EAST FAIRLY RAPIDLY AS THE FRONT SAGS FURTHER SOUTHEAST. HPC QPF GENERALLY 0.25 TO 0.50 INCHES BUT VERY UNEVEN AS USUAL WITH A FEW AREAS GETTING BRIEF HEAVY DOWNPOURS AND OTHERS NONE AT ALL. SPC ALSO SHIFTED SLIGHT RISK OF SVR BACK INTO PORTIONS OF SOUTHERN CWA...WHICH MIGHT DEPEND ON GETTING SOME BREAKS IN OVERCAST TO HELP GENERATE MORE INSTABILITY ALONG WITH WHATEVER THE FRONT CAN PROVIDE IN THE WAY OF A TRIGGER. FRONTAL BOUNDARY ANALYZED ACROSS THE NORTHERN CWA AT THIS MORNING WITH 14Z OBS NORTH OF THE BOUNDARY SHOWING A SUBTLE WIND SHIFT TO NORTHERLY BUT WITH DRIER AIR IS STILL WELL BACK TO THE WEST ACROSS THE OH RIVER VALLEY WHERE MID-50S DEWPOINTS CAN BE FOUND. STILL UPPER 60S TO LOWER 70S DEWPOINTS ACROSS THE CENTRAL AND SOUTHERN CWA. THIS FRONT COULD BECOME THE FOCUS FOR STORM DEVELOPMENT LATER TODAY...ALONG WITH RESIDUAL OUTLFOW BOUNDARIES WHICH MAY EXIST. FORECAST HIGHS TODAY BASICALLY UNCHANGED WITH READINGS RANGING FROM THE MID 70S WEST TO MID 80S EAST. PREVIOUS VALID DISCUSSION... AS OF 330 AM THURSDAY... TONIGHT...THE MAIN AXIS OF LIFT AND MOISTURE SHIFTS EAST OF AREA WITH SKIES STARTING TO CLEAR IN THE WEST. WILL KEEP HIGH CHANCE EARLY IN THE EAST THEN DRY IT OUT BY MIDNIGHT/EARLY OVERNIGHT...WHEN MAIN TROUGH AXIS AT 5H SHIFTS ACROSS. LESS HUMID AIR WILL PUSH INTO THE MOUNTAINS AT LEAST THOUGH PROXIMITY OF FRONT THAT STALLS OVER ERN NC/SC MAY INHIBIT THE LOWER DEWPOINTS REACHING THE SE CWA UNTIL FRIDAY. LOWS ARE GOING TO RANGE FROM THE MID 50S ACROSS THE HIGHER MTNS TO MID 60S SOUTHEAST. FRIDAY WILL BE DRY AND LESS HUMID WITH HIGH PRESSURE NOSING IN FROM THE MID ATLANTIC TURNING WINDS AROUND MORE TO THE NE-E. HIGHS RANGING FROM THE UPPER 70S MTNS TO LOWER 80S ROANOKE TO MID 80S EAST CAN BE EXPECTED. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 350 AM EDT THURSDAY... FOR SATURDAY...MOISTURE WILL BEGIN TO RETURN TO THE FORECAST AREA FROM THE SOUTH AND SOUTHWEST. CAN'T RULE OUT A LATE AFTERNOON POPUP SHOWER OVER THE MOUNTAINS...BUT THINK MOST AREAS WILL REMAIN DRY UNTIL THE ARRIVAL OF A FRONT MONDAY. WILL HAVE TO MONITOR THIS UPSTREAM FRONT CLOSELY AS IT MAY CAST SOME PREFRONTAL SHOWERS AND STORMS OUR WAY AS EARLY AS SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 515 PM EDT WEDNESDAY... STRONG COLD FRONT IS SLATED TO CROSS THE FORECAST AREA LATE SUNDAY INTO MONDAY...ASSOCIATED WITH A VIGOROUS SHORT WAVE TROUGH THAT WILL BE MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS PARTICULARLY STRONG DISTURBANCE...NOTED BY ALL THE MODELS...PROMISES TO AMPLIFY THE EASTERN LONG WAVE TROUGH...A PATTERN THAT WILL NET COOLER THAN NORMAL TEMPERATURES FOR SEVERAL DAYS NEXT WEEK. DURING THE TRANSITION SUNDAY INTO MONDAY...INCREASED INSTABILITY AHEAD OF THE FRONT ALONG WITH STRONG DYNAMIC FORCING WILL RESULT IN POTENTIAL FOR STRONG TO SEVERE STORMS. THE OPPORTUNITY WILL EXIST FOR ORGANIZED DEEP CONVECTION WITH POTENTIAL FOR A MESOSCALE CONVECTIVE SYSTEM (MCS) TO CROSS THE FORECAST AREA FROM THE WEST. ATTM WILL MAINTAIN THE BEST CHANCE FOR SHOWERS/STORMS SUNDAY...WITH THE THREAT LINGERING INTO MONDAY UNTIL THE SURFACE FRONT CAN COMPLETELY CLEAR THE FORECAST AREA. GENERALLY FOLLOWED HPC GUIDANCE THROUGH THE PERIOD TRENDING POPS DOWNWARD AFTER THE EARLY WEEK FROPA. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 135 PM EDT THURSDAY... FAIRLY WIDESPREAD CONVECTION AFFECTING ALL MOUNTAIN TAF SITES EARLY THIS AFTERNOON WITH VCTS OT TEMPO COVERAGE. CONVECTION MOVING EAST AT 10-15 MPH BUT CONDITIONS WILL BE HIGHLY VARIABLE OVER THE NEXT SEVERAL HOURS. SHOULD EXIT THE MOUNTAINS BY 22-23Z AND DAN/LYH BY 00-01Z. FOG LIKELY TO BE AN ISSUE AT MOST SITES OVERNIGHT DEPENDING ON LOCAL RAINFALL AND SPEED OF DRY AIR ARRIVAL. THINK LWB/BCB WILL HAVE DENSE FOG BEFORE SUNRISE FOR A FEW HOURS AND REDUCED VSBYS AT OTHER SITES POSSIBLE. EXTENDED AVIATION DISCUSSION... AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY- SATURDAY. VFR FRI- SAT OUTSIDE OF ANY VALLEY FOG AT KLWB/KBCB EACH MORNING. ANOTHER FRONT AND ASSOCIATED UPPER IMPULSES COULD BRING A GOOD THREAT OF STORMS IN THE SUN-MON TIME FRAME. DURING THIS TIME MAINLY VFR...EXCEPT IN TSRA AND FOR ANY LATE NIGHT FOG. && .HYDROLOGY... U.S. DROUGHT MONITOR ISSUED THIS MORNING AND VALID THROUGH 12Z TUESDAY JULY 22 SHOWED EXPANSION OF THE EXISTING ABNORMALLY DRY CONDITIONS INTO MOST OF OUR SE WV COUNTIES AND FAR WESTERN VA...MAINLY THE UPPER JAMES RIVER BASIN. 30-DAY RAINFALL DEFICITS IN MUCH OF THIS AREA ARE RUNNING 2 TO 3 INCHES OR ONLY 25 TO 50 PERCENT OF NORMAL AND 60-DAY RAINFALL NUMBERS NOT MUCH BETTER. JULY IS CLIMATOLOGICALLY THE WETTEST MONTH IN OUR CWA WITH AN AVERAGE OF RANGING FROM 4 TO 5 INCHES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...PC/WP SHORT TERM...PM/WP LONG TERM...PM AVIATION...PC/WP HYDROLOGY...PC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 433 AM EDT THU JUL 24 2014 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 433 AM EDT THU JUL 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW STORMS TODAY WILL BECOME STRONG...AND POSSIBLY SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A STRONG COLD FRONT ARRIVES BY EARLY NEXT WEEK. A POTENTIAL EXISTS FOR THUNDERSTORMS TO BRING GUSTY...POSSIBLY DAMAGING WINDS TO THE AREA BY SUNDAY...AND POSSIBLY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT THU JUL 24 2014
NCZ003-VAZ016-032-241745-
SURRY NC-PATRICK VA-CARROLL VA-
1252 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 145 PM EDT
* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ARARAT...MOVING TO THE
NORTHEAST AT 20 MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
ARARAT...
CANA...
STUART...
AND MEADOWS OF DAN.
LAT...LON 3661 8070 3673 8048 3671 8047 3675 8044
3674 8040 3678 8039 3682 8031 3657 8016
3654 8036 3655 8044 3653 8044 3651 8062
TIME...MOT...LOC 1650Z 247DEG 18KT 3658 8059
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT THU JUL 24 2014
VAZ011-013-014-241745-
GILES VA-MONTGOMERY VA-PULASKI VA-
106 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 145 PM EDT
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUBLIN...MOVING TO THE EAST AT 20 MPH.
* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
POPLAR HILL...
AND DUBLIN.
THIS INCLUDES VIRGINIA TECH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3712 8092 3715 8085 3717 8088 3719 8087
3719 8090 3725 8088 3726 8029 3702 8038
3701 8039 3702 8041 3700 8041 3702 8045
3700 8047 3709 8092
TIME...MOT...LOC 1703Z 277DEG 21KT 3716 8076
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU JUL 24 2014
VAZ018-019-023-241915-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
215 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 315 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ORISKANY...MOVING TO THE NORTHEAST AT 15
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
EAGLE ROCK...
ORISKANY...
ARCADIA...
SPRINGWOOD...
AND GALA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3773 7968 3770 7968 3769 7967 3766 7968
3760 7958 3758 7957 3755 7954 3746 8005
3763 8008 3782 7975
TIME...MOT...LOC 1808Z 242DEG 14KT 3759 7995
PCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT THU JUL 24 2014
VAZ033-241900-
FRANKLIN VA-
215 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 300 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROCKY MOUNT...MOVING TO THE EAST AT 30
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
ROCKY MOUNT...
PENHOOK...
SONTAG...
AND BURNT CHIMNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3690 7998 3709 7997 3716 7969 3715 7967
3710 7964 3708 7961 3708 7962 3705 7959
3687 7964 3683 7966 3683 7969
TIME...MOT...LOC 1808Z 274DEG 28KT 3700 7989
WERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT THU JUL 24 2014
VAZ034-241915-
BEDFORD VA-
218 PM EDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 315 PM EDT
* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHAMBLISSBURG...MOVING TO THE EAST AT 10
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
MONETA...
HUDDLESTON...
BEDFORD CITY...
AND GOODVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3708 7952 3716 7968 3716 7971 3719 7972
3719 7976 3721 7978 3723 7978 3722 7980
3722 7984 3733 7982 3734 7974 3735 7944
3724 7936
TIME...MOT...LOC 1812Z 282DEG 7KT 3727 7975
WERTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU JUL 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL GOODVIEW 37.22N 79.72W
07/24/2014 E0.50 INCH BEDFORD VA TRAINED SPOTTER
DIME SIZE HAIL AND HEAVY RAIN
&&
MBSThe Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
The official gage at Lynchburg Airport (LYH) measured 3.88 inches of rain in about 2.5 hours. It was the 2nd wettest daily total for this date and also 2nd for any July day with records dating back to 1893. The recurrence interval at the 3-hour duration for this rainfall was very close to 100-years or the 1 percent annual chance of occurrence.
Several trees were reported blown down by thunderstorm winds around Java.
Two trees were reported blown down by thunderstorm winds along Route 360.
Large tree limbs were blown down by thunderstorm winds on Wilkerson Trail at Blaine Road. A trampoline was blown up to 200 yards and wrapped around a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536125, 536130, 536129, 536142, 536126, 536128.